Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Twin Cities, MN

April 18, 20064 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 18, 2006, 6:07 PM CDT for 4 counties in Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2006, 6:07 PM CDT (23:07 UTC)
Expired
Apr 18, 2006, 6:45 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Kandiyohi County, MN, McLeod County, MN, Meeker County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 76 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 182307
SVRMPX
MNC067-085-093-129-182345-
/O.NEW.KMPX.SV.W.0011.060418T2307Z-060418T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
607 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANDIYOHI COUNTY IN CENTRAL MINNESOTA
  MEEKER COUNTY IN CENTRAL MINNESOTA
  MCLEOD COUNTY IN CENTRAL MINNESOTA
  RENVILLE COUNTY IN CENTRAL MINNESOTA

* UNTIL 645 PM CDT

* AT 603 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 50 MILES SOUTHEAST OF GLENCOE
  TO 10 MILES SOUTH OF HUTCHINSON...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...
  GLENCOE...
  LITCHFIELD...

LAT...LON 4473 9407 4475 9460 4489 9474 4533 9519
      4528 9446

$$
1 follow-up statement
000 
WWUS53 KMPX 182321
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT TUE APR 18 2006

MNC067-085-093-129-182345-
/O.CON.KMPX.SV.W.0011.000000T0000Z-060418T2345Z/
KANDIYOHI MN-MEEKER MN-MCLEOD MN-RENVILLE MN-
620 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR RENVILLE...MCLEOD...MEEKER AND KANDIYOHI COUNTIES...

AT 617 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL...AND THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GROVE CITY TO HUTCHINSON...
AND MOVING NORTH AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE STROUT...LAKESIDE...HAWICK...
CORVUSO...WESTPORT...SPICER...SILVER LAKE...NEW LONDON...
LITCHFIELD...KANDIYOHI...GLENCOE...DARWIN...COSMOS...CEDAR MILLS...
BISCAY AND ATWATER.

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO NICKEL SIZE. 

LAT...LON 4473 9407 4475 9460 4489 9474 4533 9519
      4528 9446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:21 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 18, 3:21 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT TUE APR 18 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
LOW PRESSURE CURRENTLY CUTTING OFF OVER THE DAKOTAS...WITH A
BLOCKING HIGH OVER ONTARIO AND ANOTHER CLOSED LOW HOLDING TIGHT
OFF NOVA SCOTIA. THE PATTERN WILL BE SLOW TO CHANGE WITH THE
DAKOTAS LOW WOBBLING ACROSS THE CWA THURSDAY AND FRIDAY. AHEAD OF
THE SYSTEM IS AN OCCLUDED FRONT THAT WILL MOVE ENE ACROSS THE MN
CWA TONIGHT AND THE WI CWA EARLY WEDNESDAY. WILL STICK WITH HIGH
POPS TONIGHT AS FAVORABLE UPPER LEVEL DIVERGENCE DEVELOPS ALONG
WITH INCREASING LAYER MOISTURE...Q-VECTOR CONVERGENCE AND AN
INCREASE IN THE LOW LEVEL MOISTURE TRANSPORT VECTORS. INSTABILITY
TONIGHT IS BEST WAY TO OUR SOUTH AT THE TRIPLE POINT...AND KEPT
ONLY ISOLATED THUNDER IN THE VICINITY OF THE FRONT. A DRY SLOT
SHOULD PROGRESS ACROSS MUCH OF THE MN CWA ON WEDNESDAY WITH
SOUTHERN MN FAIRING THE BEST. ONE CONCERN TOMORROW IS THAT THE LAPSE
RATES BECOME SUPER ADIABATIC NEAR THE SURFACE AND NEAR DRY
ADIABATIC IN THE LOW LEVELS DURING THE AFTERNOON. ALTHOUGH MOISTURE
IS LIMITED...THE TQ INDEX APPROACHES 18 AND ELEVATED CAPE REACHES
NEARLY 100 J/KG. KEPT THE WEATHER TYPE AS SHOWERS FOR NOW. PLENTY
OF CLOUDS...CHANCES FOR RAIN AND TEMPERATURES MUCH CLOSER TO
NORMAL IN STORE FOR WEDNESDAY NIGHT THROUGH FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
LINGERING SHOWERS IN THE EASTERN CWA AT START OF FORECAST PERIOD. AT
SOME POINT THIS SYSTEM HAS TO BE EAST OF US AND EXPECTING...PER NEW
GFS...THAT SAT AND MOST OF SUN SHOULD BE BETWEEN SYSTEMS. NEXT S/W
DROPPING DOWN IN LONG WAVE PATTERN SHOWS SIGNIFICANT STRENGTH TO
MAKE ME A TAD ANXIOUS ABOUT DRY FORECAST FOR LATE SUNDAY. WILL AWAIT A
VALIDATION FROM NEXT GFS RUN TO SEE CONSISTENCY. TIMING AFTER DARK
ON SUNDAY AND BEFORE MONDAY MORNING COULD MAKE THIS EVENT UNIMPOSING
ON PUBLIC EVENTS. TEMPS ON WEEKEND LOOK SLIGHTLY ABOVE NORMAL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/CME
Hazardous weather outlook, Apr 18, 4:50 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 AM CDT TUE APR 18 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
450 AM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE BY LATE THIS MORNING OVER FAR
WEST CENTRAL MINNESOTA...AND THEN OVER SOUTH CENTRAL MINNESOTA
THIS AFTERNOON AND EVENING. SMALL HAIL IS  POSSIBLE IF A STRONGER
THUNDERSTORM DEVELOPS. THE BEST CHANCE OF THUNDERSTORMS WILL BE
SOUTHWEST OF A LINE FROM MORRIS...TO MANKATO...AND ALBERT LEA.

A LOW PRESSURE TROUGH WILL ENTER SOUTHWEST AND SOUTH CENTRAL
MINNESOTA LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:44 PM CDTSevere Thunderstorm WarningMPXRenville61 min
Apr 18, 5:55 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet, Waseca65 min
Apr 18, 6:17 PM CDTSevere Thunderstorm WarningMPXSibley28 min
Apr 18, 6:48 PM CDTSevere Thunderstorm WarningMPXDouglas34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.